Medication Therapy Management in Hospitalized Elderly Patients

A Focus on OTC Agents

Lynn Chan, PharmD; Philip J. Gregory, PharmD, MS, FACN; Lee E. Morrow, MD, MSc, FCCP; Mark A Malesker, PharmD, FCCP, FCCP, FASHP, BCPS

Disclosures

US Pharmacist. 2016;41(10):HS16-HS21. 

In This Article

Agents With Miscellaneous Toxicity

OTC products can cause a false-positive drug screen. Ranitidine use results in false-positive amphetamine and methamphetamine; diphenhydramine, in false-positive methadone; dextromethorphan, in false-positive phencyclidine (PCP); and ibuprofen, in false-positive cannabinoid and barbiturate results.[44]

OTC hypersensitivity reactions range from mild rash to severe anaphylaxis. NSAIDs cause angioedema as a result of the release of local mediators such as histamine and/or bradykinin. Topical benzocaine found in gels, liquids, creams, lotions, and aerosol sprays can lead to the development of methemoglobinemia.[45]

Elevated temperatures have been reported with ASA, cimetidine, and folic acid.[46] Lactic acidosis can be precipitated from salicylates or iron therapy.[47] The adulterated use of pseudoephedrine can cause methamphetamine toxicity.[48,49] Hypoglycemia induced by insulin has been reported to cause seizures.[50] Bismuth subsalicylate (Pepto-Bismol) can cause discoloration of the tongue and grayish-black stools.[51]

processing....